Heavy Rain, Clark
- When
- July 19, 6:00 PM CST to 10:00 PM CST
- Where
- Clark County, 16.62 mi NNW of Clark
- Reported by
- Public
- Coordinates
- 45.260, -90.750
A total of four inches of rain fell between 6 p.m. and 10 p.m. CST.
A stationary front was draped across the central portions of Minnesota and Wisconsin. Thunderstorms developed along this front during the evening of July 19th and produced numerous reports of high winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A stationary front was draped across the central portions of Minnesota and Wisconsin. Thunderstorms developed along this front during the evening of July 19th and produced numerous reports of high winds. Some locally heavy rain also occurred which created a little bit of flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 19, 2:02 PM CST, 3 hours 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
302 PM CDT TUE JUL 19 2011
.SHORT TERM...TONIGHT THROUGH FRIDAY
MAIN FORECAST CONCERNS IS HEAT THROUGH THURSDAY...AND PRECIPITATION
CHANCES THROUGH THE PERIOD.
LATEST WATER VAPOR SATELLITE IMAGERY INDICATING UPPER LEVEL
TROUGH/LOW OVER THE WESTERN UNITED STATES AND UPPER LEVEL RIDGE
OVER THE CENTRAL UNITED STATES. SHORTWAVE TROUGHS ROTATING AROUND
THE PERIPHERY OF THE UPPER LEVEL RIDGE AND MOVING INTO THE NORTHERN
PLAINS AND GREAT LAKES REGION. FIRST SHORTWAVE TROUGH WITH A COMPLEX
OF THUNDERSTORMS PUSHED INTO EASTERN MINNESOTA/WESTERN WISCONSIN
EARLY THIS AFTERNOON AND HAS WEAKENED. ANOTHER SHORTWAVE TROUGH OVER
NORTHERN MINNESOTA IS PRODUCING SHOWERS AND THUNDERSTORMS PER LATEST
MOSAIC RADAR.
THE 19.12Z GFS AND NAM ARE IN DECENT AGREEMENT IN FLATTENING UPPER
LEVEL RIDGE WEDNESDAY AND INTO THURSDAY...AS UPPER LEVEL LOW PUSHES
INTO SOUTHERN CANADA. BOTH THE MODELS CONTINUE TO INDICATE STRONG
WARM AIR ADVECTION OVER FORECAST AREA WEDNESDAY OUT AHEAD OF WEAK
COLD FRONT. BIGGEST DIFFERENCE BETWEEN THE DETERMINISTIC 19.12Z GFS
AND NAM IS TIMING OF THE RETURN SOUTHERLY MOISTURE FLOW INTO THE
FORECAST AREA THURSDAY NIGHT INTO FRIDAY...AS GFS IS MORE
PROGRESSIVE THAN THE NAM.
UPPER LEVEL RIDGE ENTRENCHED OVER THE CENTRAL UNITED STATES WILL
CONTINUE TO DOMINATE THE FORECAST AREA TONIGHT INTO WEDNESDAY. THE
19.15Z RUC SHOWS THE CONVECTION IN ASSOCIATION WITH 925-
850MB MOISTURE TRANSPORT WILL REMAIN FOCUSED OVER NORTHERN WISCONSIN
THIS EVENING AND INTO TONIGHT. WILL CONTINUE WITH SMALL
PRECIPITATION CHANCES OVER TAYLOR AND CLARK COUNTIES. BOTH THE
19.12Z GFS AND NAM SUGGEST STRONG WARM AIR ADVECTING INTO
FORECAST AREA TONIGHT INTO WEDNESDAY...WITH 850MB TEMPERATURES PLUS
24 TO PLUS 27 DEGREES CELSIUS. WITH FULL SUNSHINE AND SUBSIDENCE
UNDER UPPER LEVEL RIDGE...HIGH TEMPERATURES ARE EXPECTED TO CLIMB
INTO THE 90S ACROSS THE FORECAST AREA AND HEAT INDICES OF 105 PLUS.
NEXT FOCUS TURNS TO WEAK COLD FRONT PASSAGE WEDNESDAY EVENING INTO
THURSDAY. THE 19.12Z GFS AND NAM SUGGEST WEAK SURFACE MOISTURE
CONVERGENCE AND WITH ENOUGH DAYTIME HEATING DURING THE DAY
WEDNESDAY. THIS COULD BE ENOUGH TO ERODE THE CAP OVER FORECAST
AREA...CANNOT RULE THE POSSIBILITY OF SCATTERED/ISOLATED SHOWERS AND
THUNDERSTORMS ALONG COLD FRONT. HAVE KEPT SMALL PRECIPITATION CHANCES
FOR WEDNESDAY EVENING INTO THURSDAY.
WITH PASSAGE OF COLD FRONT...TEMPERATURES AND DEWPOINTS LOWER A
FEW DEGREES OVER FORECAST AREA. THIS MAY DROP HEAT INDEX VALUES
BELOW EXCESSIVE HEAT WARNING CRITERIA. FOR NOW WILL KEEP EXCESSIVE
HEAT WARNING THROUGH THURSDAY EVENING AND LET LATER SHIFTS TO
CANCEL EXCESSIVE HEAT WARNING EARLY.
WEAK SURFACE RIDGE BUILDS INTO THE GREAT LAKES REGION THURSDAY INTO
FRIDAY. ON THE BACKSIDE OF SURFACE RIDGE...SOUTHERLY MOISTURE FLOW
RETURNS INTO FORECAST AREA. THE 19.12Z GFS FASTER IN RETURN
SOUTHERLY MOISTURE FLOW THAN THE NAM. BOTH THE DETERMINISTIC MODELS
DO PRODUCE CONVECTION OVER CENTRAL AND NORTHERN IOWA THURSDAY NIGHT
AFTER 06Z FRIDAY AND LIFT SURFACE WARM FRONT/CONVECTION NORTHWARD
INTO FORECAST AREA DURING THE DAY FRIDAY. DUE TO THE TIMING OF
RETURN MOISTURE FLOW INTO FORECAST AREA...WILL KEEP CHANCES IN FOR
PRECIPITATION THURSDAY NIGHT INTO FRIDAY.
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
MAIN FORECAST CONCERN IS PRECIPITATION CHANCES FRIDAY NIGHT THROUGH
SUNDAY. THE 19.00Z GFS/ECMWF/GEM ARE IN DISAGREEMENT ON TIMING AND
PLACEMENT OF SURFACE BOUNDARIES FOR FRIDAY NIGHT INTO SUNDAY...THEN
MODELS ARE IN BETTER AGREEMENT IN BUILDING UPPER LEVEL/SURFACE RIDGE
INTO THE UPPER MIDWEST AND NORTHERN PLAINS AFTER 00Z MONDAY.
CONFIDENCE THROUGH 00Z MONDAY IS LOW AND AFTER 00Z MONDAY CONFIDENCE
INCREASES. THE LATEST 19.00Z GFS/ECMWF/GEM SHOW DECENT MOISTURE
TRANSPORT AND CONVERGENCE INTO SURFACE BOUNDARY FRIDAY NIGHT INTO
SUNDAY. WILL CONTINUE WITH PRECIPITATION CHANCES. ANOTHER CONCERN IS
THE STRONG WARM ADVECTION OUT AHEAD OF SURFACE FRONT. LATEST 19.12Z
ECMWF SHOWING PLUS 25 DEGREES CELSIUS AT 850MB BY 12Z SATURDAY.
HOWEVER...GFS AND GEM SLOWER WITH WARM AIR ADVECTION...WILL CONTINUE
TEMPERATURES FOR SATURDAY IN THE MIDDLE 80S TO AROUND 90 ACROSS
FORECAST AREA. TEMPERATURES SHOULD BE NEAR NORMAL MONDAY INTO
TUESDAY...AS COOLER AND DRIER AIR ADVECTS INTO THE GREAT LAKES REGION
BEHIND COLD FRONT.
&&
.AVIATION...THIS AFTERNOON THROUGH TOMORROW
THE MAIN CONCERN AT THE TAF SITES IS WITH THE THUNDERSTORM CHANCES
THIS AFTERNOON...PARTICULARLY AT RST. STORMS THAT DEVELOPED EARLIER
ALONG A WARM FRONT THAT STRETCHES ACROSS SOUTHEAST MINNESOTA HAVE
DIMINISHED FOR THE MOST PART. ANY SHOWER OR THUNDERSTORM THREAT WILL
QUICKLY DIMINISH THIS EVENING AS THE WARM FRONT LIFTS NORTHWARD
OVERNIGHT AND BRING THE WINDS AROUND TO THE SOUTHWEST. THIS WILL
KEEP VFR CONDITIONS GOING THROUGH TOMORROW WITH MAINLY CLEAR SKIES.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR WIZ017-
WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-
WIZ054-WIZ055-WIZ061.
MN...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR MNZ079-
MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR IAZ008-
IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
&&
SHORT/LONG TERM...DTJ
AVIATION..........HALBACHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT TUE JUL 19 2011 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-201200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 500 AM CDT TUE JUL 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THE PROLONGED AND DANGEROUS HEAT WAVE WILL CONTINUE...WITH AFTERNOON HEAT INDICES AGAIN CLIMBING TO 100 TO 115...AND LOW TEMPERATURES STRUGGLING TO DROP BELOW THE MIDDLE 70S. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA AFTER 10 AM TODAY...AND ALONG AND NORTHEAST OF INTERSTATE 94 TONIGHT. SOME OF THE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LOOK FOR THE DANGEROUS HEAT WAVE TO CONTINUE THROUGH THURSDAY WITH PEAK HEAT INDICES OF 100 TO 115 DURING THE AFTERNOONS. EXPECT LOW TEMPERATURES TO STRUGGLE TO DROP BELOW THE MIDDLE 70S. A CHANCE OF THUNDERSTORMS EXISTS ACROSS THE ENTIRE AREA WEDNESDAY NIGHT THROUGH MONDAY. HOWEVER...IT IS TOO EARLY TO DISCERN IF ANY OF THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND POSSIBLY TONIGHT NORTHEAST OF INTERSTATE 94. .EMERGENCY MANAGEMENT COORDINATION... A WEBINAR IS SCHEDULED FOR 10 AM TODAY WHICH WILL GIVE AN UPDATE ON THE HEAT WAVE. AJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 106 PM CDT TUE JUL 19 2011 MNZ079-086>088-094>096-WIZ032-191900- BUFFALO-DODGE-FILLMORE-HOUSTON-MOWER-OLMSTED-WABASHA-WINONA- 106 PM CDT TUE JUL 19 2011 ...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON... AT 105 PM...THUNDERSTORMS HAD DEVELOPED BETWEEN EYOTA AND ST. CHARLES MINNESOTA...WITH THESE NEARLY STATIONARY. THIS STORM IS PRODUCING RAINFALL RATES UP TO ONE INCH PER HOUR. IF THESE RATES PERSIST SOME FLOODING IS POSSIBLE. MEANWHILE...THE STORM THAT WAS OVER THE TWIN CITIES HAS DIMINISHED IN INTENSITY AS IT MOVES SOUTHEAST AND THIS TREND IS EXPECTED TO CONTINUE. ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS THE AREA THROUGH THE AFTERNOON HOURS. ANY OF THESE STORMS HAVE THE POTENTIAL TO BE COME SEVERE...ALONG WITH PRODUCING HEAVY RAINFALL RATES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM TUESDAY AFTERNOON FOR SOUTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN. BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. RABERDING
The La Crosse radar (KARX), 164 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
9 thunderstorm wind, 3 heavy rain, 2 flood, 1 funnel cloud, 1 hail, 1 flash flood. Local standard time, as filed.
A total of four inches of rain fell between 6 p.m. and 10 p.m. CST.
A severe thunderstorm produced an estimated wind gust of 60 mph blowing down trees along Polley Road west of State Highway 73.
The automated weather mesonet observing equipment measured a total of 4.56 inches of rain between 6:30 p.m. and 9:15 p.m. CST. Of this total, 3.32 inches fell in one hour between 7:14 p.m. and 8:14 p.m.
In less than an hour and a half, thunderstorms dumped 3.50 inches of rain on Abbotsford.
An automated mesonet weather observing station measured a wind gust of 61 mph.
A funnel cloud was visible from a thunderstorm passing through the area.
Locally heavy rain produced some standing water that covered some roads in Gilman.
A severe thunderstorm produced an estimated wind gust of 60 mph near Veefkind.
A severe thunderstorm produced an estimated wind gust of 60 mph in Thorp.
Trees were toppled near the intersection of State Highway 73 and Hickory Road.
A severe thunderstorm produced an estimated wind gust of 60 mph.
Locally heavy rains across the northern portions of Clark County washed out a total of 11 roads. Most of these washouts were minor and were repaired by the end of July 20th.
A number of trees were blown down in the vicinity of Northfield.
Rising water along the Little Eau Pleine River threatened a home in Unity.
A couple of trees were blown down south of Merrillan near Garage Road.
About 250 Boy Scouts and staff were moved to a shelter as a severe thunderstorm moved through Camp Freeland Leslie along the Adams and Marquette County line. The storm damaged several campsites where tree limbs were blown down and portable dining centers and tents were toppled and damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329701, 329620, 329703, 329637, 329629, 329627, 329631, 329632, 329633, 329634, 329640, 329642, 329740, 329726, 329654, 329736, 329785.